Mississippi, 2004

Flash Flood in Mississippi, July 1, 2004

July 1, 2004 · NWS JAN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 1, 3:00 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 1, 3:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT THU JUL 1 2004

...FORECAST CONCERN IS STILL ON PRECIP CHANCES THROUGH THE HOLIDAY
WEEKEND...

.SHORT TERM...GFS IS FAVORED MODEL RIGHT NOW AND APPEARS TO BE
HANDLING THE PRECIP PLACEMENT BETTER THAN THE ETA. VERY MOIST
ATMOSPHERE AND CONSTANT S/WS MOVING THROUGH IS KEEPING THE SHRA AND
TSRA OVER THE REGION. WITH THIS ACTIVITY INCREASING IN COVERAGE AND
DEVELOPING OVER EASTERN TX AN MCS LOOKS LIKE IT WILL FORM OVER NW
LOUISIANA AND MOVE EAST. H85 THETA E RIDGE WILL SITUATE EAST/WEST
JUST NORTH OF THE AR/LA BORDER...UPPER LEVEL SUPPORT WILL BE IN
PLACE WITH DIVERGENCE ALOFT...AND THIS WILL ALLOW SHRA AND TSRA
TO CONTINUE THROUGH THE NIGHT. THEN WITH PW VALUES OF GREATER THAN 2
INCHES AND NEAR 2.25 A FLASH FLOOD WATCH WILL NEED TO BE ISSUED NORTH
OF I 20 FOR TONIGHT. I WENT CATEGORICAL POPS FOR MOST OF THE NORTHERN
HALF OF THE CWA.

THE HOLIDAY WEEKEND GETS OFF TO A ROUGH START WITH MORE OF THE SAME
TOMORROW AND THEN AGAIN ON SATURDAY.  ANOTHER S/W OVES THROUGH AND
WITH ABUNDANT MOISTURE IN THE ATMOSPHERE SHRA AND TSRA ARE EXPECTED
ONCE AGAIN. WITH HIGH PW VALUES ANY SHRA AND TSRA COULD EASILY DROP
HEAVY RAINFALL AT TIMES. THERE MAY BE A BREAK IN THE ACTION FRIDAY
EVENING/NIGHT AS THE UPPER LEVEL SUPPORT LIFTS OUT BUT ON SATURDAY
MORE SUPPORT MOVES BACK INTO THE REGION. THE H85 THETA E RIDGE WILL
BE OVER THE CWA...GOOD UPPER LEVEL DIVERGENCE...AND A STALLED FRONT
NORTHWEST OF THE CWA WILL AID IN SHRA AND TSRA DEVELOPMENT.

.LONG TERM...GFS CONTINUES TO SHOW THE TROUGH AXIS FINALLY MOVING
THROUGH SUNDAY. THIS WOULD GIVE THE AREA A BREAK ON MONDAY WITH
LOW PRECIP CHANCES. ECMWF AND GFS IN DECENT AGREEMENT THROUGH
WEDNESDAY NIGHT. GFS DOES DIG THE TROUGH A LITTLE DEEPER ON MONDAY
EVENING BUT OVERALL THE MODELS LOOK TO FINALLY GET US OUT OF THIS
PATTERN FOR NEXT WEEK. MOSTLY ZONAL OR LIGHT FLOW ALOFT APPEARS TO
SET IN NEXT WEEK. WITH THE PATTERN HOPEFULLY CHANGING...PRECIP
CHANCES WILL BEGIN TO WIND DOWN AND TEMPERATURES WILL START TO WARM
UP. FORECAST ALREADY HAD THIS STARTED AND WILL KEEP IT GOING FROM DAY
4 ON SO VERY LITTLE CHANGES MADE TO EXTENDED EXCEPT FOR
COLLABORATIONS PURPOSES.

&&

.SYNOPSIS...12Z H5 HAND ANALYSIS HAD A S/W OVER WSTRN MS/NE LA/SCNTRL
AR AND THIS IS WHAT IS HELPING THE CONTINUED DEVELOPMENT OF. TWO
AREAS OF RIDGING TAKING PLACE...ONE OVER THE NORTHERN PLAINS AND THE
OTHER IN THE FOUR CORNERS REGION. ANOTHER WEAK WAVE WAS NOTED B/T THE
TWO AREAS OF RIDGING. 14Z WV SHOWED A LOT OF DRY AIR OVER TX. 20Z
RADAR IMAGE HAD A BIG BATCH OF SHRA AND EMBEDDED TSRA OVER NWSTRN
MS AND A LINE OF TSRA FORMING FROM KELD TO KHOC AND TSRA FORMING
OVER ESTRN TX AND LA.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH TILL 11Z MSZ018-019-025>066-072>074.
LA...FLASH FLOOD WATCH TILL 11Z LAZ007>009-015-016-023>026.
AR...FLASH FLOOD WATCH TILL 11Z ARZ074-075.

&&

CAB/ARGE
Hazardous weather outlook, Jul 1, 2:33 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
333 PM CDT THU JUL 01 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
022033-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
333 PM CDT THU JUL 01 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR FOR ENTIRE OUTLOOK
AREA THIS EVENING AND AGAIN FRIDAY.  WIND GUSTS UP TO 35
MPH...TORRENTIAL  RAINFALL AND DANGEROUS LIGHTNING WILL BE
POSSIBLE.

A STALLED BOUNDARY OVER NORTH CENTRAL MISSISSIPPI AND WILL BE THE
FOCUS FOR THUNDERSTORMS TONIGHT AND FRIDAY.  A VERY MOIST
ATMOSPHERE REMAINS ENTRENCHED OVER THE LOWER MISSISSIPPI RIVER
VALLEY.  DESPITE MARGINAL HEATING...THE ATMOSPHERE WILL REMAIN
MODESTLY UNSTABLE...SUPPORTIVE OF  THUNDERSTORMS.

WIND GUSTS WILL BE CAPABLE OF BLOWING OVER TREES THAT ARE WEAKLY
ANCHORED IN THE SOAKED GROUNDS THROUGHOUT THE AREA.

...FLOODING...
A VERY MOIST AIRMASS REMAINS OVER THE REGION AND WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TONIGHT INTO FRIDAY.
AREAS ALONG AND NORTH OF I-20 WILL HAVE THE GREATEST RAIN CHANCES
TONIGHT AND THE POTENTIAL TO SEE LOCALLY HEAVY RAINFALL. THESE
AREAS HAVE BEEN SATURATED OVER THE PAST TWO WEEKS AND MORE HEAVY
RAINS OF ONE TO TWO INCHES IS LIKELY WITH LOCAL AMOUNTS OF 3
INCHES POSSIBLE.
A FLOOD WATCH FOR FLASH FLOODING HAS BEEN POSTED TONIGHT.

ELSEWHERE...ADDITIONAL RAINFALL WILL RUN OFF AND CAUSE PONDING OF
WATER ON ROADS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

...DAYS TWO AND THREE...FRIDAY NIGHT THROUGH SUNDAY NIGHT...
THE HEAVY RAIN POTENTIAL WILL PERSIST INTO THE FIRST PART OF THE
UPCOMING WEEKEND AS SOUTHWESTERLY FLOW ALOFT WILL KEEP TROPICAL
MOISTURE OVER THE REGION. MEANWHILE...AN UPPER LEVEL LOW WILL
SLOWLY APPROACH THE AREA LATE FRIDAY AND SATURDAY AND ACT TO
TRIGGER PERIODS OF THUNDERSTORMS. WITH SEVERAL RIVERS ABOVE FLOOD
STAGE AT THIS TIME...AND MORE RAIN EXPECTED THROUGH
SATURDAY...ADDITIONAL FLOODING WILL BE POSSIBLE. MINOR FLOODING
OF SMALL CREEKS...STREAMS AND OTHER LOW LYING AREAS CAN ALSO BE
EXPECTED.

IN ADDITION TO THE HEAVY RAIN AND FLOODING POTENTIAL...A FEW
STRONG THUNDERSTORMS WILL BE POSSIBLE FRIDAY EVENING AND ON
SATURDAY  FOR AREAS WEST OF A GRENADA TO VICKSBURG MISSISSIPPI TO
JONESVILLE LOUISIANA LINE. THIS ACTIVITY WILL BE POSSIBLE AS THE
AIRMASS BECOMES UNSTABLE AHEAD OF AN UNSEASONABLY STRONG
DISTURBANCE THAT WILL MOVE OUT OF OKLAHOMA. THE MAIN CONCERN WILL
BE FOR HAIL AND STRONG WINDS UP TO 50 MPH.

...DAYS FOUR THROUGH SEVEN...SUNDAY NIGHT THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED EITHER FRIDAY EVENING OR SATURDAY
ACROSS WEST AND NORTH PORTIONS...OTHERWISE NO ACTIVATION IS
ANTICIPATED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 4 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rankin

When
July 1, 5:30 PM CST to 6:10 PM CST
Where
Rankin County, 4 mi E of Florence
Reported by
LAW ENFORCEMENT
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Heavy rains caused a portion of Thomasville and Quail Hill roads to flood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411763.